It used to be that parents feared their teenagers were experimenting with the marijuana or cocaine. Today, it’s NyQuil and Robitussin. A growing number of teens are abusing over-the-counter (OTC) drugs. In one study conducted by the National Institute on Drug Abuse in 2006, as many as one in every 14 high school seniors said they used cold medicine “fairly recently” to get high.
Types of Over the Counter Substances Being Abused By Teens
One of the most popular choices among teens is medication containing an ingredient called Dextromethorphan (DXM), which is found in more than 140 OTC cough and cold medications. DXM can cause psychoactive effects and produce a high when taken in large doses. Aside from those effects, DXM can also cause distorted vision, dizziness, nausea, vomiting, confusion, slurred speech, loss of motor skills, hallucinations, and seizures. There have also been a number of teens who have died from overdosing on DXM and at least one murder linked to the drug.
OTC drugs containing DXM aren’t the only ones being abused by teens. Laxatives and diet pills are also popular. Unfortunately, the ingredients in these pills can cause side effects such as high blood pressure, kidney problems, dehydration, and heart failure, especially when taken in large doses or over a long time. Motion sickness pills, such as Dramamine, can cause hallucinations when taken in excessive amounts. Sleep aids like Tylenol PM, Excedrin PM, and Sominex can disrupt regular sleep patterns when abused. They can cause extreme drowsiness, which can lead to narcolepsy.
Why Teens Abuse Over the Counter Substances
Part of the attraction of OTC drugs is the relative ease and low cost in acquiring them. They cost very little when compared to illicit street drugs, and can be bought at most stores without alarm. Additionally, in today’s internet age, teens have easy access to information about how to take these drugs to get the best high. They can even purchase drugs such as DXM in powder form online. Furthermore, teens perceive OTC drugs as safe. Many adolescents incorrectly think these drugs have less risk and fewer side effects than street drugs. However, these so-called “safe” drugs can be just as dangerous and addictive. Extended and excessive use causes health problems, and even fatalities, especially when mixed with alcohol.
Warning Signs of Over the Counter Drug Abuse
If you think your teenager may be abusing OTC drugs, look for warning signs such as:
- Mood swings
- Slurred speech
- Constricted pupils
- Excessive sweating
- Weight loss
- Excessive energy
- Excessive clumsiness or forgetfulness
- Loss of interest in activities
ARTICLE: Teen Behavior Changes
The Most Commonly Abused Drugs May be in your Medicine Cabinet